Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Further refinement of strong multiplicity one for GL(2)


Author: Nahid Walji
Journal: Trans. Amer. Math. Soc. 366 (2014), 4987-5007
MSC (2010): Primary 11F30, 11F41
DOI: https://doi.org/10.1090/S0002-9947-2014-06103-5
Published electronically: January 9, 2014
MathSciNet review: 3217707
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain a sharp refinement of the strong multiplicity one theorem for the case of unitary non-dihedral cuspidal automorphic representations for GL(2). Given two unitary cuspidal automorphic representations for GL(2) that are not twist-equivalent, we also find sharp lower bounds for the number of places where the Hecke eigenvalues are not equal, for both the general and non-dihedral cases. We then construct examples to demonstrate that these results are sharp.


References [Enhancements On Off] (What's this?)

  • [1] James Arthur and Laurent Clozel, Simple algebras, base change, and the advanced theory of the trace formula, Annals of Mathematics Studies, vol. 120, Princeton University Press, Princeton, NJ, 1989. MR 1007299 (90m:22041)
  • [2] Valentin Blomer and Farrell Brumley, On the Ramanujan conjecture over number fields, Ann. of Math. (2) 174 (2011), no. 1, 581-605. MR 2811610, https://doi.org/10.4007/annals.2011.174.1.18
  • [3] Joe P. Buhler, Icosahedral Galois representations, Lecture Notes in Mathematics, Vol. 654, Springer-Verlag, Berlin, 1978. MR 0506171 (58 #22019)
  • [4] Kevin Buzzard, Mark Dickinson, Nick Shepherd-Barron, and Richard Taylor, On icosahedral Artin representations, Duke Math. J. 109 (2001), no. 2, 283-318. MR 1845181 (2002k:11078), https://doi.org/10.1215/S0012-7094-01-10922-8
  • [5] Pierre Deligne and Jean-Pierre Serre, Formes modulaires de poids $ 1$, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507-530 (1975) (French). MR 0379379 (52 #284)
  • [6] Stephen Gelbart, Three lectures on the modularity of $ \overline \rho _{E,3}$ and the Langlands reciprocity conjecture, Modular forms and Fermat's last theorem (Boston, MA, 1995) Springer, New York, 1997, pp. 155-207. MR 1638479
  • [7] Stephen Gelbart and Hervé Jacquet, A relation between automorphic representations of $ {\rm GL}(2)$ and $ {\rm GL}(3)$, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 4, 471-542. MR 533066 (81e:10025)
  • [8] I. M. Gelfand and D. A. Kajdan, Representations of the group $ {\rm GL}(n,K)$ where $ K$ is a local field, Lie groups and their representations (Proc. Summer School, Bolyai János Math. Soc., Budapest, 1971), Halsted, New York, 1975, pp. 95-118. MR 0404534 (53 #8334)
  • [9] Erich Hecke, Mathematische Werke, Vandenhoeck&Ruprecht, Göttingen, 1970 (German). Mit einer Vorbemerkung von B. Schoenberg, einer Anmerkung von Carl Ludwig Siegel, und einer Todesanzeige von Jakob Nielsen; Zweite durchgesehene Auflage. MR 0371577 (51 #7795)
  • [10] H. Jacquet and J. A. Shalika, On Euler products and the classification of automorphic forms. II, Amer. J. Math. 103 (1981), no. 4, 777-815. MR 623137 (82m:10050b), https://doi.org/10.2307/2374050
  • [11] Hervé Jacquet and Joseph A. Shalika, A non-vanishing theorem for zeta functions of $ {\rm GL}_{n}$, Invent. Math. 38 (1976/77), no. 1, 1-16. MR 0432596 (55 #5583)
  • [12] A. Jehanne and M. Müller, Modularity of some odd icosahedral representations, preprint.
  • [13] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. I, Invent. Math. 178 (2009), no. 3, 485-504. MR 2551763 (2010k:11087), https://doi.org/10.1007/s00222-009-0205-7
  • [14] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. II, Invent. Math. 178 (2009), no. 3, 505-586. MR 2551764 (2010k:11088), https://doi.org/10.1007/s00222-009-0206-6
  • [15] Henry H. Kim, Functoriality for the exterior square of $ {\rm GL}_4$ and the symmetric fourth of $ {\rm GL}_2$, J. Amer. Math. Soc. 16 (2003), no. 1, 139-183. With appendix 1 by Dinakar Ramakrishnan and appendix 2 by Kim and Peter Sarnak. MR 1937203 (2003k:11083), https://doi.org/10.1090/S0894-0347-02-00410-1
  • [16] Henry H. Kim and Freydoon Shahidi, Functorial products for $ \rm GL_2\times GL_3$ and functorial symmetric cube for $ \rm GL_2$, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), no. 8, 599-604 (English, with English and French summaries). MR 1799096 (2002i:11049), https://doi.org/10.1016/S0764-4442(00)01677-3
  • [17] Henry H. Kim and Freydoon Shahidi, Cuspidality of symmetric powers with applications, Duke Math. J. 112 (2002), no. 1, 177-197. MR 1890650 (2003a:11057), https://doi.org/10.1215/S0012-9074-02-11215-0
  • [18] Mark Kisin, Modularity of 2-adic Barsotti-Tate representations, Invent. Math. 178 (2009), no. 3, 587-634. MR 2551765 (2010k:11089), https://doi.org/10.1007/s00222-009-0207-5
  • [19] Robert P. Langlands, Base change for $ {\rm GL}(2)$, Annals of Mathematics Studies, vol. 96, Princeton University Press, Princeton, N.J., 1980. MR 574808 (82a:10032)
  • [20] M. Ram Murty and C. S. Rajan, Stronger multiplicity one theorems for forms of general type on $ {\rm GL}_2$, Analytic number theory, Vol. 2 (Allerton Park, IL, 1995) Progr. Math., vol. 139, Birkhäuser Boston, Boston, MA, 1996, pp. 669-683. MR 1409385 (97h:11047)
  • [21] D. Prasad and D. Ramakrishnan, On the cuspidality criterion for the Asai transfer to $ {\rm GL}(4)$, preprint (2011).
  • [22] Dinakar Ramakrishnan, A refinement of the strong multiplicity one theorem for $ {\rm GL}(2)$. Appendix to: ``$ l$-adic representations associated to modular forms over imaginary quadratic fields. II'' [Invent. Math. 116 (1994), no. 1-3, 619-643; MR1253207 (95h:11050a)] by R. Taylor, Invent. Math. 116 (1994), no. 1-3, 645-649. MR 1253208 (95h:11050b), https://doi.org/10.1007/BF01231576
  • [23] Dinakar Ramakrishnan, On the coefficients of cusp forms, Math. Res. Lett. 4 (1997), no. 2-3, 295-307. MR 1453061 (98e:11064)
  • [24] Dinakar Ramakrishnan, Modularity of the Rankin-Selberg $ L$-series, and multiplicity one for $ {\rm SL}(2)$, Ann. of Math. (2) 152 (2000), no. 1, 45-111. MR 1792292 (2001g:11077), https://doi.org/10.2307/2661379
  • [25] Dinakar Ramakrishnan, Algebraic cycles on Hilbert modular fourfolds and poles of $ L$-functions, Algebraic groups and arithmetic, Tata Inst. Fund. Res., Mumbai, 2004, pp. 221-274. MR 2094113 (2006j:11061)
  • [26] J.-P. Serre, Modular forms of weight one and Galois representations, Algebraic number fields: $ L$-functions and Galois properties (Proc. Sympos., Univ. Durham, Durham, 1975), Academic Press, London, 1977, pp. 193-268. MR 0450201 (56 #8497)
  • [27] Jean-Pierre Serre, Quelques applications du théorème de densité de Chebotarev, Inst. Hautes Études Sci. Publ. Math. 54 (1981), 323-401 (French). MR 644559 (83k:12011)
  • [28] Freydoon Shahidi, On certain $ L$-functions, Amer. J. Math. 103 (1981), no. 2, 297-355. MR 610479 (82i:10030), https://doi.org/10.2307/2374219
  • [29] Richard Taylor, On icosahedral Artin representations. II, Amer. J. Math. 125 (2003), no. 3, 549-566. MR 1981033 (2004e:11057)
  • [30] Jerrold Tunnell, Artin's conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), no. 2, 173-175. MR 621884 (82j:12015), https://doi.org/10.1090/S0273-0979-1981-14936-3
  • [31] N. Walji, On the Occurrence of Hecke Eigenvalues and a Lacunarity Question of Serre, preprint.
  • [32] Song Wang, On the symmetric powers of cusp forms on $ {\rm GL}(2)$ of icosahedral type, Int. Math. Res. Not. 44 (2003), 2373-2390. MR 2003828 (2005g:11090), https://doi.org/10.1155/S1073792803130127

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F30, 11F41

Retrieve articles in all journals with MSC (2010): 11F30, 11F41


Additional Information

Nahid Walji
Affiliation: Department of Mathematics, École Polytechnique Fédérale de Lausanne, Station 8, CH-1015 Lausanne, Switzerland
Email: nahid.walji@epfl.ch

DOI: https://doi.org/10.1090/S0002-9947-2014-06103-5
Received by editor(s): September 18, 2012
Received by editor(s) in revised form: December 18, 2012, and February 4, 2013
Published electronically: January 9, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society